Is it safe to stop Synthroid suddenly?


Quick Answer

Stopping Synthroid suddenly without medical supervision can result in serious consequences, according to Dr. Martin Wodi. As Synthroid is prescribed to replace thyroid hormones in people with dysfunctional thyroid glands, stopping the medication abruptly can lead to hypothyroid symptoms, such as depression, aches and pains, cold sensitivity, weight gain, dry skin and constipation. RxList advises patients against stopping Synthroid suddenly even if they feel well.

Continue Reading

Full Answer

Synthroid, or levothyroxine, is a replacement for a hormone normally produced by the thyroid gland in healthy individuals. It is typically used to treat hypothyroidism (low-functioning thyroid) and can also be prescribed to prevent or treat a goiter, according to RxList.

Drugs.com explains that because thyroid hormones occur naturally in the human body, Synthroid is safe for most people. Exceptions include patients who have suffered a recent heart attack; patients with an uncontrolled adrenal gland disorder; and patients with thyrotoxicosis, a specific thyroid disorder. Before starting Synthroid, patients should tell their doctor if they have diabetes, anemia, a pituitary gland disorder, osteoporosis or coronary artery disease.

According to Drugs.com, Symptoms of a severe allergic reaction to Synthroid requiring emergency medical help include difficulty breathing; hives; and swelling of the face, throat, tongue or lips. Contact a doctor immediately if a patient experiences vomiting, diarrhea, weight changes, sleep problems, increased heart rate, fever, hot flashes, or changes in menstrual period.

Learn more about Medications & Vitamins

Related Questions